In Alzheimer’s disease, higher testosterone levels may increase aggression and hallucination risk. Although low testosterone has been linked to a higher risk of Alzheimer’s disease, once a patient has developed Alzheimer’s, high levels of testosterone have been associated with greater agitation and aggression.
Researcher Dr. James Hall said, “What we’re showing is that testosterone can have a negative impact on patients with Alzheimer’s disease. It may be crucial to consider the possible unintended consequences before a patient is placed on testosterone-replacement therapy.”
The study evaluated 87 men with mild to moderate Alzheimer’s disease. The researchers found that the likelihood of experiencing hallucinations was 5.5 times greater in men with higher testosterone levels, compared to men with lower levels.
Dr. Hall added, “It can be extremely stressful, both physically and psychologically, to care for the person at home. Acting-out behaviors are the most frequent reason for placement in a nursing home or institutionalized setting.”
Hallucinations are falsely perceived objects or events involving the senses. Hallucinations can be due to changes in the brain taking place in Alzheimer’s disease, as a side effect of medications, another mental disorder like schizophrenia, eyesight or hearing problems, or physical problems.
Dealing with hallucinations can be difficult a caregiver cannot see or experience what the patient is seeing or hearing. If you are looking over a hallucinating patient, at first, be reassuring and offer support by saying phrases like, “Don’t worry, I’m here, I’ll protect you.” Acknowledge the person’s feelings and try to divert their attention from the hallucination to you.
Use distractions by making the person walk or playing music instead.
Lastly, you may want to modify the environment. For example, turn on additional lighting, check for sounds that may be misinterpreted, and cover mirrors or objects that may look like a person.
Aggression in Alzheimer’s patients can be quite scary as well. To manage their agitation, monitor the patient’s personal comfort (check if they are hungry or need to use the bathroom), avoid confrontation, create a calm environment, allow adequate rest, look for triggers of their aggressive behavior, and above all, don’t take their acting-out personally.
You can work with online or in-person support groups to learn other coping mechanisms to better help you manage hallucinations and aggression in Alzheimer’s patients.